Alert archive / West Virginia / Areal Flood Warnings in 2016

Areal Flood Warning 2, NWS Charleston, WV

February 16, 2016Doddridge County, Tyler County, West Virginia

NWS Charleston, WV issued this areal flood warning at Feb 16, 2016, 12:43 PM EST for Doddridge County, Tyler County, West Virginia. It was in force for 92 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2016, 12:43 PM EST (17:43 UTC)
Expired
Feb 16, 2016, 2:15 PM EST
In force
92 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Doddridge County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 135 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 1:56 PM ESTFLOODWest Union, WV911 CENTER REPORTS ROUTE 18 STILL EXPERIENCING FLOODING BUT WATER HAS STOPPED RISING
Feb 16, 2:08 PM ESTFLOOD1 Nne Alma, WVWATER ON ROAD NEAR INTERSECTION OF ROUTE 18 AND 23... NEAR JUNCTION OF MIDDLE ISLAND CREEK AND MCELROY CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WGUS41 KRLX 161743
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1243 PM EST TUE FEB 16 2016

WVC017-095-161915-
/O.NEW.KRLX.FA.W.0002.160216T1743Z-160216T1915Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TYLER WV-DODDRIDGE WV-
1243 PM EST TUE FEB 16 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS FOR...
  RAIN AND SNOWMELT IN...
  CENTRAL TYLER COUNTY IN NORTHERN WEST VIRGINIA...
  WEST CENTRAL DODDRIDGE COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 215 PM EST

* AT 1225 PM EST...EMERGENCY MANAGEMENT REPORTED WATER FROM MIDDLE
  ISLAND CREEK WAS RISING ONTO PORTIONS OF ROUTE 18 NEAR WEST UNION.

  MIDDLE ISLAND CREEK IS NEAR CREST AT WEST UNION...AND WATER SHOULD 
  BEGIN TO RECEDE THROUGH 2 PM THIS AFTERNOON. OTHER SECONDARY ROADS 
  IN THE AREA MAY ALSO BECOME IMPACTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MIDDLEBOURNE...WEST UNION...SMITHBURG AND ALMA. 

IF YOU ENCOUNTER A WATER COVERED ROADWAY...DO NOT DRIVE THROUGH THE 
WATER. TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3952 8091 3948 8083 3943 8079 3938 8082
      3930 8071 3926 8075 3936 8088 3942 8090
      3945 8094 3952 8103

$$

16

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Feb 16, 6:46 AM EST, 5 hours 57 minutes earlier.

Area forecast discussion, Feb 16, 6:46 AM EST, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
646 AM EST TUE FEB 16 2016

.SYNOPSIS...
LOW PRESSURE MOVES OUT OF THE AREA THIS MORNING...TAKING RAIN AND
SNOW WITH IT. ANOTHER LOW PRESSURE SYSTEM SKIRTS SOUTHERN
PORTIONS OF THE AREA TONIGHT...WITH RAIN CHANGING TO SNOW.

&&

.NEAR TERM /THROUGH TONIGHT/...
600 AM UPDATE...
FCST ON TRACK WITH PRECIPITATION ENDING AS SNOW FIRST THING THIS
MORNING..

PREV DISCN...
LOW PRESSURE WILL EXIT THE AREA FIRST THING THIS MORNING...TAKING
THE WIDESPREAD PRECIPITATION WITH IT. POCKETS OF FREEZING RAIN HAD
BECOME MINIMAL IN POCAHONTAS COUNTY AS SUB FREEZING TEMPERATURES
WERE ALL BUT ERADICATED THERE...AND COLDER AIR ALOFT WILL ARRIVE
IN THE WAKE OF THE WAVE THIS MORNING. COLDER AIR SFC AND ALOFT
BEHIND THIS SYSTEM WAS LESS THAN IMPRESSIVE...YET JUST ENOUGH TO
BRING ABOUT A MIXING WITH AND THEN CHANGING BACK TO SNOW AS FAR E
AS HTS EARLY THIS MORNING...AND SHOULD REACH CRW BY DAYBREAK WHILE
A SNOW LEVEL FORMS AND LOWERS IN THE MOUNTAINS.

THE CHANGE OVER WAS FAST ENOUGH ON OUR WRN FLANK A TWO TO THREE
SNOWFALL WHERE ADVISORIES CONTINUE UNTIL 10 AM. THE WARNING IN
POCAHONTAS COUNTY...MAINLY FOR ICE...ALSO EXPIRES AT 10 AM.

LOW LEVEL MOISTURE LINGERS IN LIGHT W FLOW IN THE WAKE OF THE
SYSTEM TODAY AND TONIGHT. THE NEXT SYSTEM...DRIVEN BY A VIGOROUS
UPPER LEVEL S/W TROUGH...SKIRTS SRN PORTIONS OF THE AREA TONIGHT
AS A MAJOR SWD SHIFT IN ITS TRACK PER ALL MODELS CONTINUES. RAIN
ASSOCIATED WITH THIS SYSTEM ACROSS SRN PORTIONS OF THE AREA WILL
CHANGE TO SNOW TONIGHT AS THE WAVE PASSES...BUT SNOWFALL AMOUNTS
WILL BE LIGHT.

USED THE WRFS...HRRR AND MET FOR TEMPERATURES EARLY
ON...TRANSITIONING TO A BIAS CORRECTED MET/MAV BLEND FOR LOWS AT
THE END OF THE NT TONIGHT. THE WRFS...HRRR...NAM...GFS AND ECMWF
WERE USED FOR QPF TODAY...AND THEN MAINLY THE NAM TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A QUIETER PERIOD OF WX ROUNDS OUT THE WORK WEEK. COULD SEE SOME
FLURRIES OR LIGHT SNOW SHOWERS ACROSS SE OH AND N WV ON WEDNESDAY
WITH AN IMPULSE AND WEAK CAA. THE UPPER TROF FINALLY SHIFTS TO THE
NE ON THURSDAY...REPLACED BY RIDGING AND WAA. THIS WILL ALLOW TEMPS
TO MAKE A RUN TO WELL ABOVE NORMAL ON FRIDAY WITH GUSTY S WINDS.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
COMPARED TO EARLIER IN THE WEEK...STILL A RELATIVELY QUIET PERIOD
WITH MILDER TEMPERATURES.

HIGH PRESSURE EXITS THURSDAY NIGHT WITH LOW PRESSURE MOVING INTO
GREAT LAKES.  WEAK COLD FRONT SWINGS THROUGH FRIDAY NIGHT.  ONLY
CHANCE POPS SINCE MOISTURE LIMITED THIS FAR SOUTH.

FRONTS STALL OUT TO OUR SOUTH LATE IN THE EXTENDED...SO CONFIDENCE
DROP FOR MONDAY...BUT CURRENTLY KEEPING DEEPER MOISTURE TO OUR
SOUTH.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
IFR IN RAIN TRANSITIONING TO SNOW FROM W TO E FIRST THING THIS
MORNING.

VSBY WILL IMPROVE TO VFR THIS AFTERNOON BUT CIGS WILL STRUGGLE TO
GET BACK ABOVE A THOUSAND FT THROUGH TONIGHT.

ANOTHER SYSTEM PASSES S OF THE AREA TONIGHT...WITH VSBY
RESTRICTIONS IN RAIN THEN SNOW LIKELY STAYING S OF BKW.

LIGHT W FLOW TODAY BECOMES NEARLY CALM TONIGHT. LIGHT TO MODERATE
NW FLOW ALOFT TODAY BECOMES LIGHT W TO NW TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM

ALTERNATE SCENARIOS: TRANSITION TO IFR AT EKN FIRST THING THIS
MORNING COULD TAKE MORE THAN THE 1 HOUR CODED UP. TIMING OF
IMPROVEMENT OF VSBY COULD VARY TODAY. TIMING OF SLIGHT
IMPROVEMENT IN CIGS COULD VARY TODAY AND TONIGHT.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    M
HTS CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    M
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  M    M    L    L    L    L    M    M    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    L

AFTER 12Z WEDNESDAY...
PROLONGED IFR CONDITIONS WILL LIKELY PERSIST IN MID OHIO VALLEY
AND CENTRAL APPALACHIANS INTO WED.

&&

.EQUIPMENT...
THE TEMPERATURE ISSUE AT THE CKB ASOS HAS BEEN FIXED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR WVZ005>011-
     013>020-024>026-029>031.
OH...FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR OHZ075-076-
     085>087.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     OHZ066-067-083-084.
KY...FLOOD WATCH UNTIL 10 AM EST THIS MORNING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...TRM/30
NEAR TERM...TRM
SHORT TERM...30
LONG TERM...KTB
AVIATION...TRM

EQUIPMENT...
Hazardous weather outlook, Feb 16, 6:43 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
643 AM EST TUE FEB 16 2016

KYZ101>103-105-OHZ075-076-085>087-WVZ005>011-013>020-024>026-029>031-
171145-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-GILMER-LEWIS-HARRISON-
643 AM EST TUE FEB 16 2016

...FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ027-028-032>040-046-047-171145-
DICKENSON-BUCHANAN-CLAY-BRAXTON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
643 AM EST TUE FEB 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND
PORTIONS OF CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-083-084-171145-
PERRY-MORGAN-JACKSON OH-VINTON-
643 AM EST TUE FEB 16 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 16, 8:44 AM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
844 AM EST TUE FEB 16 2016

WVZ008-011-016>020-027>032-039-040-161445-
BARBOUR-CALHOUN-TAYLOR-JACKSON-HARRISON-LEWIS-CLAY-RITCHIE-BRAXTON-
ROANE-TYLER-DODDRIDGE-WIRT-UPSHUR-GILMER-
844 AM EST TUE FEB 16 2016

...A WINTRY MIX WILL AFFECT CENTRAL TYLER...DODDRIDGE...NORTHWESTERN
BRAXTON...EAST CENTRAL JACKSON...HARRISON...LEWIS...SOUTHWESTERN
TAYLOR...GILMER...NORTHWESTERN BARBOUR...WIRT...CALHOUN...RITCHIE...
ROANE AND NORTH CENTRAL CLAY COUNTIES...

AT 840 AM EST...AN AREA OF MIXED PRECIPITATION WAS NEAR SPENCER...
MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CLARKSBURG...WESTON...RIPLEY...PHILIPPI...SPENCER...HARRISVILLE...
GLENVILLE...ELIZABETH...GRANTSVILLE...BRIDGEPORT...SHINNSTON...STONEWOOD...
NUTTER FORT...SALEM...PENNSBORO...LUMBERPORT...WEST UNION...ANMOORE...
ARNOLDSBURG AND CEDAR CREEK STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 79 BETWEEN MILE MARKERS 28 AND 46...AND BETWEEN MILE
MARKERS 75 AND 128.
 INTERSTATE 77 IN WEST VIRGINIA NEAR MILE MARKER 138.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 33 AND 82.

LAT...LON 3947 8071 3947 8064 3943 8058 3943 8052
      3947 8049 3944 8030 3925 7994 3851 8111
      3882 8173 3953 8078
TIME...MOT...LOC 1340Z 240DEG 48KT 3882 8126

02
Local storm report, Feb 16, 9:11 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
911 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 AM     SNOW             4 WNW JACKSON           39.07N  82.70W
02/16/2016  M2.0 INCH        JACKSON            OH   CO-OP OBSERVER

            24-HOUR TOTAL ENDING AT 7AM TUESDAY.

&&

EVENT NUMBER RLX1600619

MAC
Local storm report, Feb 16, 9:13 AM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
913 AM EST TUE FEB 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     SNOW             1 S OAK HILL            37.97N  81.15W
02/16/2016  M2.0 INCH        FAYETTE            WV   CO-OP OBSERVER

            24-HOUR TOTAL ENDING AT 7AM TUESDAY.

&&

EVENT NUMBER RLX1600620

MAC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:35 PM ESTSpecial Weather StatementRLXCabell, Wayne3 hr
Feb 16, 1:21 AM ESTSpecial Weather StatementRLXCabell, Lincoln, Logan, Mason, Mingo, Wayne3 hr
Feb 16, 4:10 AM ESTSpecial Weather StatementRLXCabell, Calhoun, Doddridge, Jackson, Kanawha, Lincoln and 10 more3 hr
Feb 16, 6:38 AM ESTSpecial Weather StatementRLXKanawha, Lincoln, Putnam3 hr
Feb 16, 8:44 AM ESTSpecial Weather StatementRLXCalhoun, Doddridge, Gilmer, Harrison, Jackson, Lewis and 3 more61 min
Feb 16, 11:16 AM ESTAreal Flood WarningRLXPleasants, Tyler3 hr
Feb 16, 2:21 PM ESTAreal Flood WarningRLXDoddridge, Pleasants, Tyler20 hr

Nearby

Areal Flood Warnings in West Virginia, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.